Alert archive / Montana / Winter Storm Warnings in 2019

Winter Storm Warning 15, NWS Great Falls, MT

November 27, 2019

NWS Great Falls, MT issued this winter storm warning at Nov 27, 2019, 2:53 AM MST. It took effect at Nov 28, 2019, 5:00 AM MST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 27, 2019, 2:53 AM MST (09:53 UTC)
In effect from
Nov 28, 2019, 5:00 AM MST
Expired
Nov 28, 2019, 9:00 PM MST
In force
16 hr
Issued by
NWS Great Falls, MT

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Nov 26, 11:10 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Nov 26, 11:10 PM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1110 PM MST Tue Nov 26 2019

...AVIATION SECTION UPDATED...

.SYNOPSIS...

Chances for light snow continue tonight under mostly cloudy
skies. Steady snow will develop late overnight along the Rocky
Mountain Front. Snow becomes more widespread on Wednesday for
areas generally north and west of Great Falls. Snow then continues
to affect much of the region through Thanksgiving Day, likely
having significant travel impacts for some areas.

&&

.Update...
1045 PM Update...Overrunning light snow is developing over much of
North Central MT. With some areas receiving a few inches of snowfall
in a short time, impacts have started. Many roadways over North
Central MT will be snow/ice covered in the morning, thus started the
winter storm warning or advisory for all of North Central MT now.
Brusda

8 PM Update...Scattered snow showers continue over the area. Some of
the showers have caused visibility to decrease to 1/4 mile with over
2 inches reported from some. Increased the area of 20-30 PoPs over
portions of north central Montana as a result of persistent showers.
Dense fog has developed over portions of the southwest. This will
likely continue for several more hours.

&&

.AVIATION...
Updated 1000 PM MST Tue Nov 25 2019 (27/06Z TAF Period)

A shield of light snow is currently moving north into North-central
Montana this evening. This will likely keep IFR/LIFR conditions
going for these areas for much of the night, with the biggest
impacts expected over KCTB, KGTF, and KHVR. The fog over KBZN is
starting to lift or move out of the area but kept a tempo group
running through 8Z. The most impactful snow for Wednesday will be
for KCTB but more organized snow is expected to expand to include
much of the region by Wednesday afternoon bringing more
MVFR/IFR/LIFR conditions.

&&

.PREV DISCUSSION...
/ISSUED 428 PM MST Tue Nov 26 2019/

A developing winter storm is expected to produce a long period of
moderate to heavy snow concentrated along and adjacent to the
Rocky Mountain Front. The unusually strong storm presently nearing
landfall on the Southern Oregon Coast is causing our low level
winds to turn easterly over much of North-Central Montana. As this
storm moves into the Great Basin, that low level easterly flow
continues to lift up onto the the Rocky Mountain Front, producing
a long period of snow beginning tonight, and continuing through
early Friday morning. Chances for light snow spread across the
region, but the most impactful moderate to heavy snowfall will
occur generally to the north and west of Great Falls. Forecast
snowfall amounts in this area range from 12 to 24 inches, with the
heaviest snow from Babb to East Glacier and Browning, to Heart
Butte and Blackleaf. In addition to snowfall, the easterly wind
speeds will increase Wednesday afternoon, overnight through
Thursday morning. Wind gusts are expected around 25 to 35 mph,
creating possible blizzard conditions in some areas. In areas of
heavy snow, winds will cause blowing and drifting snow, possibly
making travel difficult to impossible. Gusty winds will also
spread further east, but even with less intense snowfall, expect
related impacts to travel, agriculture, hunting and recreation
across much of North- central Montana.

Snow becomes less intense, but more widespread across almost all
of North-central and Southwest Montana by Thursday afternoon as an
embedded upper level shortwave tracks from south to north across
the forecast area. Snowfall is likely to taper briefly Thursday
night as this wave moves into Canada. More snow is likely Friday
into early Saturday as the broad upper low moves into the central
US and some moisture wraps around the low across eastern Montana.
The eastern portions of the CWA stand the best chance for
accumulating snow from this system. Confidence in the track of
this second storm remains only moderate, but is a critical element
to the snow amount forecast for our region. This morning's model
updates produced a slightly further westward track that would
cause more snowfall across Southwest and Central Montana.
Today's updated forecast reflects this westward shift, but is
likely to evolve further in coming days. Cold temperatures are
expected through Saturday before milder and drier conditions move
into the region Sunday into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  20  29  18  22 /  30  60  90  80
CTB  16  22  11  17 /  90 100 100  90
HLN  15  29  16  23 /  20  60  70  80
BZN  12  29  14  26 /  10  30  20  50
WEY   3  26  12  30 /  10  70  50  60
DLN  15  29  16  25 /  20  70  50  60
HVR  18  28  16  24 /  20  30  80  70
LWT  17  26  16  23 /  20  50  60  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 2 AM to 11 PM MST Thursday
Broadwater...Jefferson...Meagher.

Winter Storm Warning from noon Wednesday to 11 PM MST Thursday
Central and Southern Lewis and Clark.

Winter Storm Warning from 3 PM Wednesday to 11 PM MST Thursday
Cascade...Chouteau...Hill...Liberty.

Winter Weather Advisory from 6 AM Wednesday to 11 PM MST
Thursday Beaverhead...Gallatin...Madison.

Winter Weather Advisory from 6 PM Wednesday to 11 PM MST
Thursday Blaine...Fergus...Judith Basin.

Winter Storm Warning from midnight tonight to 11 PM MST Thursday
Eastern Glacier...Eastern Pondera...Eastern Teton...Northern
Rocky Mountain Front...Southern Rocky Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Nov 26, 10:50 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1050 PM MST TUE NOV 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             12 ENE BROWNING         48.61N 112.76W
11/26/2019  M7.0 INCH        GLACIER            MT   TRAINED SPOTTER

            7 INCHES OF NEW SNOW SINCE 6 PM MONDAY
            EVENING.

&&

BRUSDA
Local storm report, Nov 26, 10:55 PM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MST TUE NOV 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 W BELGRADE            45.78N 111.22W
11/26/2019  E2.0 INCH        GALLATIN           MT   TRAINED SPOTTER

            ABOUT 2 INCHES OF NEW SNOW OVERNIGHT.

&&

BRUSDA
Local storm report, Nov 26, 10:57 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1057 PM MST TUE NOV 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             CUT BANK                48.64N 112.33W
11/26/2019  M2.7 INCH        GLACIER            MT   COCORAHS

            COCORAHS STATION MT-GR-6 CUT BANK 0.3 N
            COCORAHS.

0700 AM     SNOW             3 ENE DUTTON            47.86N 111.65W
11/26/2019  M3.2 INCH        TETON              MT   COCORAHS

            COCORAHS STATION MT-TN-3 3 ENE DUTTON
            COCORAHS.

0700 AM     SNOW             1 NNW BELGRADE          45.79N 111.18W
11/26/2019  M3.0 INCH        GALLATIN           MT   COCORAHS

            COCORAHS STATION MT-GN-18 BELGRADE 1.0 NNW.

0700 AM     SNOW             2 SSE BOZEMAN           45.66N 111.03W
11/26/2019  M1.5 INCH        GALLATIN           MT   COCORAHS

            COCORAHS STATION MT-GN-11 1 SE BOZEMAN
            COCORAHS.

0800 AM     SNOW             FORT BENTON             47.83N 110.66W
11/26/2019  M1.5 INCH        CHOUTEAU           MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION FTBM8 FORT BENTON
            COOP.

&&
Special weather statement, Nov 26, 11:19 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1119 PM MST Tue Nov 26 2019

MTZ009>014-044>046-048-049-270900-
Northern Rocky Mountain Front-Eastern Glacier-Hill-Cascade-
Chouteau-Central and Southern Lewis and Clark-Toole-Liberty-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Including the cities of Logan Pass, Marias Pass, Browning,
Heart Butte, Cut Bank, Havre, Rocky Boy, Rudyard, Great Falls,
Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy,
Helena, Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass,
Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Bynum,
Choteau, Augusta, Fairfield, and Dutton
1119 PM MST Tue Nov 26 2019

...Light snow over North Central MT tonight...

Widespread light snow will affect much of North Central MT
overnight. New snow accumulations by morning of 1 to 2 inches will
be possible in some areas. Visibility will be reduced to less than
a mile at times. Expect roadways to become snow covered and
slippery.
Special weather statement, Nov 27, 2:05 AM MST, 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
205 AM MST Wed Nov 27 2019

MTZ009-010-046-048-049-271100-
Northern Rocky Mountain Front-Eastern Glacier-Eastern Pondera-
Southern Rocky Mountain Front-Eastern Teton-
Including the cities of Logan Pass, Marias Pass, Browning,
Heart Butte, Cut Bank, Brady, Conrad, Bynum, Choteau, Augusta,
Fairfield, and Dutton
205 AM MST Wed Nov 27 2019

...Heavy snow moving northward along the front range of the
Rockies...

At 2 AM, an area of heavy snow continues to push northward along
the front slopes of the Rocky Mountain Front. The heaviest band
of snow is generally moving northward, along the Highway 89
corridor from just north of Simms to just north of Choteau.

Visibility will fall below a half mile at times, with snowfall
rates around 1 inch per hour as this band of snow moves through.
This a band of snow will continue moving northward through the
early morning hours, reaching the Heart Butte and Browning areas
between 3 AM and 4 AM.

Those driving on Highway 89 from Sun River to Browning should be
prepared for poor visibility and snow covered roads. Allow extra
driving time if you will be driving through this area.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 2:53 AM MSTBlizzard WarningTFX26 hr
Nov 27, 2:53 AM MSTWinter Storm WatchTFX24 hr

Nearby

Winter Storm Warnings in Montana, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.